Children with problems sleeping are sometimes given the hormone supplement melatonin to help them fall asleep, but an Australian professor warns that doing so may not be safe for children.
Melatonin is a naturally occurring hormone that helps regulate circadian rhythms in humans. It is sold over-the-counter as a supplement as well as by prescription in larger doses. It is not intended for use in children, though David Kennaway of the University of Adelaide says an increasing number of children are being prescribed melatonin off-label.
Doctors are at liberty to prescribe drugs for uses that are not approved by the Food and Drug Administration (FDA). However, Kennaway says, there have been no sufficient studies to ensure the safety of the hormone in children. And, he argued, studies on laboratory animals shows that melatonin can affect cardiovascular systems, immunity, metabolism and reproduction.
“The word ‘safe’ is used very freely and loosely with this drug,” he warned, “but there have been no rigorous long-term safety studies of the use of melatonin to treat sleep disorders in children and adolescents.”
Melatonin side effects include headache, short-term feelings of depression, daytime sleepiness, dizziness, stomach cramps and irritability. Kennaway says that children may be at even higher risk of experiencing side effects.
“Considering the small advances melatonin provides to the timing of sleep, and considering what we know about how melatonin works in the body, it is not worth the risk to child and adolescent safety,” Kennaway advised.